Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 124, NWS Lake Charles, LA

August 24, 2011Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 24, 2011, 3:36 PM CDT for Rapides Parish, Vernon Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2011, 3:36 PM CDT (20:36 UTC)
Expired
Aug 24, 2011, 4:15 PM CDT
In force
39 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Rapides Parish, LA, Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3921 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3921 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WUUS54 KLCH 242036
SVRLCH
LAC079-115-242115-
/O.NEW.KLCH.SV.W.0124.110824T2036Z-110824T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
336 PM CDT WED AUG 24 2011

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RAPIDES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES BOYCE...
  NORTHEASTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...

* UNTIL 415 PM CDT

* AT 334 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...NEAR FLATWOODS.....MOVING SOUTH AT 10 MPH. ANOTHER 
  SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTH OF FLATWOODS... 
  MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  BOYCE BY 345 PM CDT...
  CLIFTON BY 355 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT FOR RELAY 
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3131 9255 3120 9298 3137 9295 3137 9292
      3140 9291 3140 9290 3143 9287 3146 9280
TIME...MOT...LOC 2034Z 342DEG 10KT 3135 9288

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:05 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 24, 2:05 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
205 PM CDT WED AUG 24 2011

.UPDATE...
JUST A QUICK UPDATE TO THE ZFP FOR THIS AFTN TO UP POPS SLIGHTLY
OVER THE NRN ZONES AS A FAIRLY POTENT MCS CONTINUES TO DRIVE SOUTH
TOWARD THE AREA. REMAINDER OF FCST IS ON TRACK AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  77  98  78  98 /  30  20  20  10
KBPT  77  99  78  98 /  30  20  20  10
KAEX  74 102  74 101 /  40  20  20  10
KLFT  77  98  78  97 /  30  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

PUBLIC/MARINE...24
Hazardous weather outlook, Aug 24, 4:56 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
456 AM CDT WED AUG 24 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180-201-215-216-259>262-251000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
456 AM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...LA...CENTRAL LOUISIANA...SOUTH CENTRAL
LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...
SOUTHEAST TEXAS AND TX.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL PERSIST. HEAT INDICES OF 103 TO 108
DEGREES WILL BE COMMON INLAND MOVING THROUGH THE AFTERNOON
HOURS...AND GENERALLY FROM 100 TO 105 ACROSS THE NEAR COASTAL
WATERS.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON. STRONGER THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAINS
AND WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID CONDITIONS WILL CONTINUE THURSDAY WITH THE
POSSIBILITY OF A FEW THUNDERSTORMS DEVELOPING. RAIN CHANCES WILL
DIMINISH FOR FRIDAY AND THE WEEKEND WITH DRIER AIR WORKING INTO
THE AREA AS A WEAK FRONT ADVANCES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Aug 24, 3:27 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
327 PM CDT WED AUG 24 2011

LAZ027-028-242130-
RAPIDES LA-VERNON LA-
327 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND VERNON PARISHES UNTIL
430 PM CDT...

AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 20 MILES
NORTH OF TOLEDO BEND DAM TO 10 MILES NORTHEAST OF SLAGLE TO 22 MILES
NORTHWEST OF ACME...MOVING SOUTHEAST AT 40 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  TIOGA...PARADISE...KINGSVILLE AND HOLLOWAY BY 335 PM...
  LIBUSE...PINEVILLE...GARDNER AND DEVILLE BY 340 PM...
  SIEPER AND OTIS BY 345 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3140 9266 3148 9219 3135 9207 3130 9216
      3132 9223 3097 9221 3100 9239 3089 9251
      3086 9348 3088 9358 3094 9352 3100 9358
      3103 9351 3110 9356 3124 9356 3128 9353
      3128 9345 3137 9339 3135 9295 3152 9271

LANDRENEAU

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:27 PM CDTSpecial Weather StatementLCHRapides, Vernon63 min
Aug 24, 4:23 PM CDTSpecial Weather StatementLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more67 min
Aug 24, 4:46 PM CDTSevere Thunderstorm WarningLCHSt. Mary48 min
Aug 24, 5:07 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline53 min
Aug 24, 6:18 PM CDTSevere Thunderstorm WarningLCHLafayette, Vermilion42 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.